Hi, im writing on behalf of my father.Please, please bear with me as I explain the story. I need your help. The history is that last year he(aged 53) had a valve replacement and he got the one that requires him to take warafin for the rest of his life. The surgery went well and that was in January of last year. They monitored his blood and then in July he had a TIA(mini- stroke) which scared us all very much. He suffered stroke like symptoms suddenly, including his face drooping(the week before i had a phone call with him and i noticed he sounded slurry but it was late at night and presumed he'd taken a sleeping tablet) My sister was with him at the time and calmly called an ambulance. By the time that had arrived he had gone back to normal and was talking with the paramedics. He was brought to the local hospital were they performed an MRI without the contrast and they could find nothing and after a few days was left home. We were so worried and wondered if this could happen again. The only thing they could find was his warafin level was at 2 and that they would try and change his tablets and make it so he would not be at risk of clots. Sometimes it would be changed and the doctors seemed to think he was allergic to warafin as one minute they were up and then they were down. Since all of this, he has complained of different things. Dizziness, double vision, random numbness in his hands. Its been a very hard time. Then he complained of pains in his legs and was told by the doctor that he was after straining his muscles and they had swelled a bit.(He was doing physio as well to get his stamina up) He had lost a lot of muscle tone that we could see. Just a day ago, he complained that his lips goes randomly numb. I was worried and he went to his local doctor. He said that he must go to hospital and they do some more tests. That was the plan. They scheduled and MRI, this time with contrast and they told my mother that after the test with contrast they picked up something. All heart tests are normal.They couldnt tell her at the time if its from the OLD tia or the new one. She is goingto speak to doctors in the morning. I a just so worried. We as a family clearly think that since he has been on warafin he has had nothing but trouble but the Stroke nurse is adamant it wouldnt cause all this, pain in the legs etc. The latest is that his blood level(i think its called INR) is over 4 meaning he is at risk of bleeding so we know its not a clotting issue. My thinking is that possibly he has had random slow bleeding and this is what is happening. My ultimatequestions in your opinion,can warafin be causing all ofthis? The doctorsdont know. We even think the leg pain is caused by warafin. Is there an alternative? He is always complaining of headaches.We are also mad that they didnt perform theMRI test with contrast last year.Your expertise would be brilliant.
The basic rule is all patients with a valve replacement are initiated on anticoagulants namely warfarin to prevent the formation of the clots. He needs constant monitoring with PT INR test. It is usually recommended to have an INR of 2.0 to 3.0 for basic "blood-thinning" needs. If the INR is higher - about 2.5 to 3.5, it means it is more thinner to prevent clotting. If lower it is thicker.
And strokes can be ischemic or haemorrhagic. So, since warfarin has to used, he will have to follow up with his doctor at regular intervals and balance the INR values. Also, discontinuing the therapy can do more harm than good.
I'm not a doctor, just a patient who has been on warfarin for the past eight years. I had a mechanical heart valve implanted in 2004. I'm medically literate, and I've tried to read as much as I can about warfarin along the way. I even went to a day-long CEU workshop for medical professionals on warfarin management and got the certificate. But I'm still not an expert. To my way of thinking, the experts are the hematologists, pharmacists, and other health professionals who manage large numbers of people's warfarin on a daily basis.
That caveat out of the way, I don't personally think your father's troubles are due to his being on warfarin. First of all, there is a bigger safety range for warfarin than you may be aware of. At the professional workshop that I attended, we were told by the presenter that the anticoagulation properties of warfarin are most likely present down to an INR of about 1.6. The reason doctors don't like their patients to go below 2.0 (or in some cases 2.5) is to provide a cushion of safety. Also, a bleeding incident attributable to warfarin would not be expected to happen at an INR of 4.0. Some people, such as those who have two mechanical heart valves, have a prescribed range of 3.0 to 4.0, so an INR of 4.0 is considered therapeutic for them. In fact, bleeding due to a high INR almost never happens below 5.0. I've occasionally had INRs in the 6 to 7 range, and I've never had any bleeding from it.
Dizziness, double vison, extremity pain and numbness are not among the known side effects of warfarin. I'm thinking your father has something else going on that is causing those symptoms, and the warfarin is irrelevant. Most of the so-called side effects of warfarin are due to it's therapeutic effect, which is anticoagulation. If a patient on warfarin has a condition, such as a stomach ulcer, that makes anticoagulation undesirable, then any bleeding of the ulcer might be considered a side effect of warfarin. There is also an unusual but real conditon called warfarin necrosis, in which the skin ulcerates and sloughs off, but warfarin necrosis is pretty much unmistakable, and it doesn't sound like your father has that.
An allergy to warfarin would be rare, but occasionally someone has an allergy to the dye in the pills, and you can get around that by using only the 10mg. tablets. They are white and have no dye. If you want to try that, the tablets can be broken in half to give you 5's. Pretty much any total weekly dosage can be obtained by using multiples or fractions of 5mg per day. It is the total weekly dosage that is important and not the daily dosage.
If you want an expert opinion on your father's warfarin, get a hematology consult. If, at any time, there should arise a consensus that he needs to discontinue warfarin, he will either have to self-inject heparin or fondaparinux every day for the rest of his life, or he will have to have the mechanical valve replaced with a tissue valve. Neither one of those is a desirable option. But it is probably not the warfarin that is the culprit.
As to what is the problem, you may want to get a second opinion or an outside consultation on your father's overall case. The only thing that rings a bell to me about the numbness is that, when I was on metoprolol, I sometimes had attacks of numbness of my fingers as a side effect of that. Beta blockers are known to do that. So to me it is concievable that some of your father's issues might even be due to some of the side effects of other medications that he is on, besides warfarin. Or maybe his overall condition is not being well managed. Or maybe he is just very, very sick. I don't know. But I would take a look at the bigger picture, beyond just the warfarin. Good luck.
Johnycat, thanks for your comments, but Xarelto is not approved for mechanical heart valve patients such as myself or Dream_ers's father. Plavix is sometimes given to mech valve patients, but when it is, it's used as an adjunct to warfarin and not as a substitute for it. Xarelto, not at all.
Sorry you had so many problems with warfarin. For people with a-fib such as yourself, there are more options than there are for mech valve patients, if for some reason warfarin is not tolerable. But I have to stick by my statement that the side effects you experienced are not what is expected, usual, or common with warfarin. They are unusual to the extent that, if especially if the person who had those symptoms had a mechanical heart valve, every effort should be made to rule out any other possible cause of the symptoms, because the alternatives to warfarin are not good for someone who has a mechanical heart valve. I think artificial heart valves are coming, probably within the next human generation, that will last much longer than current tissue valves and will not require warfarin like current mech valves do.
Sounds like you are doing well, Johnycat, and I hope you continue to. I'm happy, for your sake, that you were able to get off warfarin. Even for someone like me who does not have any significant side effects, warfarin is a pain in the neck. I'm expecting to be on it for the rest of my life, and I can deal with it just fine, but if a miracle happened, and something better came along, I would be happy.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.